Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#287065] of Hubert Bray

Papers Published

  1. Bray, HL; Jauregui, JL, On curves with nonnegative torsion, Archiv Der Mathematik, vol. 104 no. 6 (June, 2015), pp. 561-575, Springer Nature, ISSN 0003-889X [arXiv:1312.5171 [math.DG]], [c8d239381b86496b96d95ff26f1061eb], [doi]
    (last updated on 2022/07/03)

    We provide new results and new proofs of results about the torsion of curves in $${\mathbb{R}^3}$$R3. Let $${\gamma}$$γ be a smooth curve in $${\mathbb{R}^3}$$R3 that is the graph over a simple closed curve in $${\mathbb{R}^2}$$R2 with positive curvature. We give a new proof that if $${\gamma}$$γ has nonnegative (or nonpositive) torsion, then $${\gamma}$$γ has zero torsion and hence lies in a plane. Additionally, we prove the new result that a simple closed plane curve, without any assumption on its curvature, cannot be perturbed to a closed space curve of constant nonzero torsion. We also prove similar statements for curves in Lorentzian $${\mathbb{R}^{2,1}}$$R2,1 which are related to important open questions about time flat surfaces in spacetimes and mass in general relativity.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320